Aug 18, 2007
What is the prevalence of azt lipoatrophy, and does it warrant change to tdf in resource-limited settings?
| Response from Dr. Young
Thanks for your post.
The choice of medications in resource-limited settings is often guided by which medications are available and local treatment guidelines and protocols.
AZT has been linked to lipoatrophy, especially among the very persons who access care in the developing world- namely persons with very low CD4 counts. TDF (tenofovir) is usually restricted to second-line treatment, though this guideline is certainly in transition-- TDF is now part of World Health Organization (WHO) first-line regimens.
In the ACTG 5142 clinical study, treatment naive persons who initiated AZT-based treatment developed lipoatrophy between 16 and 40% (greater when combined with efairienz compared with lopinavir/ritonavir). These rates are higher than the 6-12% frequency of lipoatrophy observed when TDF was used as the nuke backbone.
In my opinion, it is still the first priority to get as many persons in resource-limited places on life saving treatment as possible. Given the large cost difference between AZT and TDF, most programs will continue to utilize AZT for first-line treatment; probably opting to use TDF in patients who are intolerant of AZT. Should the price difference between the two medications narrow, this could (and should) change.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.